Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 151, NWS Kansas City, MO

September 18, 2022Adair County, Putnam County, Schuyler County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 18, 2022, 8:56 PM CDT for Adair County, Putnam County, Schuyler County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2022, 8:56 PM CDT (01:56 UTC)
Expired
Sep 18, 2022, 9:45 PM CDT
In force
49 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, MO, Putnam County, MO, Schuyler County, MO

The radar

The Des Moines radar (KDMX), 176 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 6:11 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2099 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

473 
WUUS53 KEAX 190156
SVREAX
MOC001-171-197-190245-
/O.NEW.KEAX.SV.W.0151.220919T0156Z-220919T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
856 PM CDT Sun Sep 18 2022

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northeastern Adair County in northeastern Missouri...
  Northeastern Putnam County in north central Missouri...
  Schuyler County in northeastern Missouri...

* Until 945 PM CDT.

* At 856 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Queen City, or 7 miles west of Lancaster, moving southeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lancaster, Queen City, Greentop, Downing, Glenwood, Worthington and
  Livonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Missouri.

&&

LAT...LON 4050 9235 4021 9235 4042 9276 4059 9272
TIME...MOT...LOC 0156Z 294DEG 32KT 4048 9267 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kurtz
3 follow-up statements
319 
WWUS53 KEAX 190206
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
906 PM CDT Sun Sep 18 2022

MOC171-190215-
/O.CAN.KEAX.SV.W.0151.000000T0000Z-220919T0245Z/
Putnam MO-
906 PM CDT Sun Sep 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PUTNAM COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Missouri.

LAT...LON 4050 9235 4021 9235 4038 9267 4049 9269
      4051 9268 4052 9267 4053 9269 4056 9268
      4058 9270
TIME...MOT...LOC 0205Z 294DEG 32KT 4044 9256 

$$

MOC001-197-190245-
/O.CON.KEAX.SV.W.0151.000000T0000Z-220919T0245Z/
Adair MO-Schuyler MO-
906 PM CDT Sun Sep 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN ADAIR AND SCHUYLER COUNTIES...

At 905 PM CDT, a severe thunderstorm was located over Queen City, or
near Lancaster, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lancaster, Queen City, Greentop, Downing and Glenwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4050 9235 4021 9235 4038 9267 4049 9269
      4051 9268 4052 9267 4053 9269 4056 9268
      4058 9270
TIME...MOT...LOC 0205Z 294DEG 32KT 4044 9256 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kurtz
695 
WWUS53 KEAX 190222
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
922 PM CDT Sun Sep 18 2022

MOC001-197-190245-
/O.CON.KEAX.SV.W.0151.000000T0000Z-220919T0245Z/
Adair MO-Schuyler MO-
922 PM CDT Sun Sep 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN ADAIR AND SOUTHEASTERN SCHUYLER COUNTIES...

At 922 PM CDT, a severe thunderstorm was located 8 miles east of
Greentop, or 12 miles southeast of Lancaster, moving southeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Adair and southeastern Schuyler Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for northeastern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 9235 4021 9235 4040 9250 4046 9243
TIME...MOT...LOC 0222Z 306DEG 32KT 4037 9241 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kurtz
750 
WWUS53 KEAX 190235
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
935 PM CDT Sun Sep 18 2022

MOC001-197-190245-
/O.EXP.KEAX.SV.W.0151.000000T0000Z-220919T0245Z/
Adair MO-Schuyler MO-
935 PM CDT Sun Sep 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAIR AND
SOUTHEASTERN SCHUYLER COUNTIES WILL EXPIRE AT 945 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until midnight CDT for northeastern
Missouri.

LAT...LON 4044 9235 4021 9235 4040 9250 4046 9243
TIME...MOT...LOC 0235Z 294DEG 32KT 4033 9228 

$$

Kurtz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:26 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 18, 6:26 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
626 PM CDT Sun Sep 18 2022

.Discussion...
Issued at 307 PM CDT SUN SEP 18 2022

Key Messages:

- Strong to severe thunderstorms possible late afternoon into the evening
  hours across northern/northeastern MO.

- Anomalously hot temperatures expected through Tuesday with
  record highs and record high lows possible.

- A cold front is expected to move through the region sometime on
  Wednesday. Exact timing is uncertain at this time.

- Much cooler behind the cold front for Thursday and Friday.

Discussion:

The current weather pattern is characterized by a 592 dam mid
level high centered over northern Texas with a shortwave trough
situated to our north. A cold front is draped from western Lake
Superior to the southwest through Iowa and into southeastern
Nebraska. Conditions across the region this afternoon are warm and
humid with some isolated showers/storms. An area of 50+ knot
westerly winds at 500 mb is expected to develop over Iowa later
this afternoon in  with the aforementioned shortwave trough
moving through. This paired with 3000 J/kg of surface based CAPE
will help generate thunderstorms along and south of the cold front
across southern Iowa late afternoon/early evening. The most
recent trends from Convection Allowing Models suggests that the
vast majority of the severe weather threat should stay out of our
region, but portions of far northern and northeastern Missouri
could see severe storms somewhere in the 7 to 10 pm window
tonight. CAMs earlier hinted at perhaps a storm or two as far west
as northwestern MO but have recently backed off on this. Here in
the KC metro, we should stay dry today outside of the patchy areas
of light showers/sprinkles. While forecasts called for highs in
the mid 90s today we may stay a few degrees cooler thanks to more
cloud cover than expected.

By tomorrow, impacts from the shortwave trough will move out and
we will be firmly within the influence of the stout mid level high
centered over the TX/OK border and accompanying ridge encompassing
much of the Central US. High temperatures tomorrow are forecast to
reach the mid to even upper 90s for the KC metro and areas along
and south/west of the Missouri River with upper 80s to lower 90s
across northern MO. Overnight lows tomorrow night into Tuesday
morning will also be well above normal to near records. For
Tuesday afternoon the entire region is forecast to see highs in
the mid to even upper 90s, with record highs once again possible.

A large trough and accompanying cold front descends out of Canada
and into the Northern Plains/Upper Midwest on Wednesday and sends
a cold front through the region sometime on Wednesday. Models are
not in complete agreement in regards to the exact timing of the
frontal passage, so forecast high temperatures on Wednesday are uncertain
right now as a faster passage means cooler temperatures and a
slower passage means hotter temperatures (NBM 25th percentile high
at KCI is 77 for Wednesday and the 75th percentile is 90). There
will be a slight chance for showers and storms Wednesday evening
into Wednesday night in association with the front.

Much cooler temperatures and lower humidity will move in behind
the front, as high temperatures on Thursday are currently forecast
to range from the mid 60s across northern Missouri to the low 70s
south of I-70 with dewpoints in the low 50s. Temperatures should
increase a few degrees on Friday with highs returning to above
normal by Saturday. There will be another chance for showers
Friday morning and afternoon.

&&

.Climate...
Issued at 555 PM CDT SAT SEP 17 2022

Kansas City Record High and Record High Low Information

Monday 9/19:
	- Forecast Low: 	73 F
	- Record High Low:	77 F (1931)
	- Forecast High: 	95 F
	- Record High:		95 F (1954)

Tuesday 9/20:
	- Forecast Low: 	76 F
	- Record High Low: 	75 F (1895)
	- Forecast High: 	95 F
	- Record High: 		95 F (1948)

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 620 PM CDT SUN SEP 18 2022

VFR conditions are forecast to prevail through the period. Most
thunderstorm concerns should exist well northeast of the TAF
sites. South winds will remain breezy through the evening,
decreasing overnight. Some widely scattered storms are expected
through sunset in central and eastern Kansas. At this time, they
are not expected to impact the TAF sites, but will be monitored
closely.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BMW
Aviation...Kurtz
Climate...Kurtz
Hazardous weather outlook, Sep 18, 4:50 AM CDT, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Sun Sep 18 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Sun Sep 18 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered showers and storms will affect eastern KS and western MO,
 as well as central MO this morning. Gusty winds and small hail will
 be possible with these storms.

 Additional storms are expected to develop in IA this evening and
 move southeast into north central and northeastern MO. These storms
 will be capable of damaging winds and hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Warm and humid condition, with highs 15 to 20 degrees above normal
 and heat index values near 100, will continue through Wednesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 18, 8:17 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
817 PM CDT Sun Sep 18 2022

MOZ007-008-190130-
Schuyler MO-Putnam MO-
817 PM CDT Sun Sep 18 2022

...A strong thunderstorm will impact portions of northeastern Putnam
and northern Schuyler Counties through 830 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lancaster, Downing and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Missouri.

&&

LAT...LON 4046 9235 4054 9277 4059 9277 4060 9235
TIME...MOT...LOC 0116Z 279DEG 40KT 4057 9253

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Kurtz
Special weather statement, Sep 18, 8:32 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
832 PM CDT Sun Sep 18 2022

MOZ007-190145-
Putnam MO-
832 PM CDT Sun Sep 18 2022

...A strong thunderstorm will impact portions of northeastern Putnam
County through 845 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
Unionville, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Livonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Missouri.

&&

LAT...LON 4058 9270 4057 9270 4056 9272 4056 9270
      4054 9269 4053 9270 4051 9269 4046 9273
      4051 9302 4059 9300 4059 9272
TIME...MOT...LOC 0132Z 279DEG 36KT 4054 9292

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:17 PM CDTSpecial Weather StatementEAXSchuyler13 min
Sep 18, 8:20 PM CDTSevere Thunderstorm WarningEAXSchuyler25 min
Sep 18, 8:32 PM CDTSpecial Weather StatementEAXPutnam13 min
Sep 18, 8:45 PM CDTSevere Thunderstorm WarningEAXSchuyler15 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.